Diabetic ketoacidosis DKA is one of the serious complications of diabetes, especially type 1. Euglycemic ketoacidosis is characterized by DKA without hyperglycemia. We present a rare case of a year-old type 1 diabetic male, presenting with abdominal pain, fatigue, and dizziness after one week of starting a keto diet. He was diagnosed with euglycemic DKA, managed with DKA protocol and given detailed dietary counselling to avoid the keto diet in future. A keto diet is a strict low-carbohydrate and high-fat diet. It has recently been very famous in the United States and globally due to its fast weight loss benefits [ 1, 2 ]. The reduction in carbohydrates enables the body to rely on fat as a predominant energy source leading to a state of ketosis. Due to the increased publicity of faster weight loss, it has been one of the top diets. As there is limited data, long-term effects are not well established, but life-threatening complications of ketoacidosis have been noted [ 3 ]. A year-old type 1 diabetic male presented with three episodes of vomiting and vague abdominal pain associated with fatigue, weakness, and dizziness.
Ketosis and diabetic ketoacidosis in response to SGLT2 inhibitors: Basic mechanisms and therapeutic perspectives. And are there things I can do to avoid this medical emergency? Others may quietly leave when they get spooked by ketones or whatever. What are the outcomes if it is? Received Aug 10; Accepted Sep 2. What the person in this thread said: Short story- hospital with dehydration and mysterious acidosis-like symptoms but without high blood sugar… I see dehydration and acidosis-like, symptoms, but not a diagnosis of euglycemic DKA. He typically runs an A1C of 6.
Using these as fuel rather than carbohydrates. This shift can occur over the course of several days when carbohydrate intake is restricted to g daily. This is effective for short-term weight loss but may lead to life-threatening euglycemic diabetic eDKA ketoacidosis in those with diabetes mellitus DM on SGLT2 inhibitors. Case 1: 71 year-old woman with controlled type 2 DM on sitagliptin, metformin and canagliflozin was admitted for eDKA after she presenting with worsening symptoms of shortness of breath for 3 days. Three days prior to admission, she had been experiencing shortness of breath and was started on prednisone for a presumed COPD exacerbation. She was also noted to have pre-renal acute kidney injury. She was discharged home on sitagliptin and metformin. Canagliflozin was discontinued and moderate carbohydrate intake was recommended with her diet. Upon follow up at our endocrinology clinic, her hemoglobin A1c remained stable at 7.